Almost all of us have experienced diarrhea at some point in life. Even though diarrhea typically describes, watery and loose stools, explosive diarrhea is basically forceful and urgent loose stools. It is important to note that explosive diarrhea is usually linked with an acute condition that resolves within a day or two but can also be experienced for an extended period as a symptom of a chronic disease. It is important to consult a doctor if the diarrhea lasts more than a week or accompanied by rectal bleeding.
The usual cause of acute diarrhea is gastrointestinal infection. In most cases of gastrointestinal infections, they are caused by certain viruses, bacteria or parasites. Most of the intestinal infections are triggered by drinking or eating contaminated food or water and typically resolves within a few days with or without treatment.
Some of the intestinal infections can also occur right away after treatment with antibiotics. The bacterial infections that are caused by E. coli, salmonella, shigella or campylobacter can lead to explosive diarrhea. Take note that giardia lamblia is one of the common causes of parasitic infections and usually responsible for explosive diarrhea. There are many viruses that can cause diarrhea, but only some of them can trigger explosive diarrhea, especially rotavirus which commonly affects children. If you want to learn how to properly manage infections, click here.
There are also several chronic conditions that can lead to inflammation of the colon, including ulcerative colitis, colon cancer, Crohn’s disease and irritable bowel syndrome. Take note that any of these conditions can lead to explosive diarrhea but it is usually seen with ulcerative colitis. Since chronic diarrhea can indicate various medical issues, it is vital to consult a doctor so that a proper diagnosis can be given.
Malabsorption is the inability of the body to absorb certain nutrients from foods ingested. There are various conditions, intolerances as well as medications that can lead to malabsorption. The disrupted absorption of some sugar can lead to foul-smelling, explosive diarrhea. Malabsorption can also be serious, resulting to nutritional deficiencies and eventually weight loss. If the individual experiences explosive diarrhea due to malabsorption, a doctor must be consulted.
There are certain medications that can cause changes in the bowel habits and oftentimes responsible for the episodes of explosive diarrhea. Those who are taking antibiotics can suffer from diarrhea by eliminating large amounts of the good bacteria that usually reside in the bowel. Other medications that can cause explosive diarrhea include cancer medications, blood pressure medications and antacids containing large amounts of magnesium.
Generally, explosive diarrhea can be experienced by the individual right after starting a new medication but can also be experienced several weeks after the medication was taken just like with antibiotics. It is vital to inform the doctor regarding any changes in the bowel habits after a new medication was started.